Ask the Experts- October 2015

By: Red Hot Mamas

Published: October 9, 2015

Dear Red Hot Mamas,

I seem to be so moody since reaching menopause. My doctor feels it’s due to hormonal changes. What’s your take on this and what should I do about it? I appreciate your sharing your wisdom with me. Thank you.

Lauren

Dear Lauren,

Have you discussed with your doctor what is bothering you the most?  Are you bothered by hot flashes or night sweats?  Are you experiencing sleep problems or memory problems?  There are a number of solutions available if your problems are related to hormonal changes.  Mood swings are common during the menopause transition.  Lowered levels of estrogen are associated with lower levels of serotonin which can lead to mood swings.  In addition, irritability, anxiety, insomnia and even memory malfunctions may occur.  Hormonal fluctuations are not always the cause of mood swings.  They may also occur due to side effects of certain medications you may be taking.  Or your mood swings may be related to thyroid disease or poor overall health.  Your moods may also be related to stresses in you life.  And, certainly it may be to a combination of all of those things.  It’s important to talk to your doctor.  Tell your doctor all the medications you are taking, including over the counter products.  Your doctor will probably dig deeper asking questions about your family history, your level of physical and emotional discomfort.  And, he/she may conduct medical tests to rule out an underlying medical condition.  Your doctor should then discuss treatment options and cognitive behavioral therapy options, as well as encouraging you to exercise more.  Just remember, to put yourself first and take good care of yourself by eating right and staying fit through exercise.  And, don’t be afraid to seek help.

Thank you again for writing to Red Hot Mamas.

RHM’s Experts

Share this article
Share on FacebookTweet about this on TwitterShare on LinkedInShare on Google+Email this to someonePrint this page